Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Wichita, KS

May 16, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2017, 5:32 PM CDT for Barton County, Russell County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 5:32 PM CDT (22:32 UTC)
Expired
May 16, 2017, 6:30 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:57 PM CDTTSTM WND GST 503 Nw Galatia, KS
May 16, 6:14 PM CDTHAIL 0.25Russell, KSPEA SIZE HAIL AND 20 TO 30 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WUUS53 KICT 162232
SVRICT
KSC009-167-162330-
/O.NEW.KICT.SV.W.0071.170516T2232Z-170516T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
532 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Russell County in central Kansas...
  Barton County in central Kansas...

* Until 630 PM CDT

* At 531 PM CDT, a severe thunderstorm was located over Ash Valley,
  moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
  Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
  State Park, Odin and Wilson Lake.

This includes Interstate 70 between Mile Markers 175 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2231Z 225DEG 48KT 3831 9919 

HAIL...1.25IN
WIND...70MPH
 
$$

DARMOFAL
6 follow-up statements
678 
WWUS53 KICT 162242
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
542 PM CDT TUE MAY 16 2017

KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
542 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...

At 542 PM CDT, a severe thunderstorm was located over Shaffer, moving
northeast at 60 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2242Z 215DEG 52KT 3849 9912 

HAIL...1.25IN
WIND...70MPH
 
$$

DARMOFAL
542 
WWUS53 KICT 162250
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
550 PM CDT TUE MAY 16 2017

KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
550 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...

At 550 PM CDT, a severe thunderstorm was located near Otis, moving
northeast at 60 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2250Z 215DEG 52KT 3858 9904 

HAIL...1.25IN
WIND...70MPH
 
$$

DARMOFAL
911 
WWUS53 KICT 162258
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
558 PM CDT TUE MAY 16 2017

KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
558 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...

At 558 PM CDT, severe thunderstorms were located along a line
extending from near Milberger to 5 miles north of Pawnee Rock, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2258Z 222DEG 39KT 3877 9898 3834 9902 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
379 
WWUS53 KICT 162306
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
606 PM CDT TUE MAY 16 2017

KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
606 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...

At 605 PM CDT, a severe thunderstorm was located near Albert, or 8
miles southeast of Shaffer, moving northeast at 40 mph. Another 
severe storm was located 5 miles southwest of Russell. 

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2305Z 226DEG 34KT 3837 9902 

HAIL...1.25IN
WIND...70MPH
 
$$

DARMOFAL
295 
WWUS53 KICT 162318
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
618 PM CDT TUE MAY 16 2017

KSC009-167-162330-
/O.CON.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
618 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN RUSSELL AND BARTON COUNTIES...

At 617 PM CDT, a severe thunderstorm was located just west of 
Hoisington, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Russell, Hoisington, Wilson, Gorham, Dorrance, Albert, Olmitz,
Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson
State Park, Odin and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2317Z 226DEG 42KT 3851 9884 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
215 
WWUS53 KICT 162328
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
628 PM CDT TUE MAY 16 2017

KSC009-167-162338-
/O.EXP.KICT.SV.W.0071.000000T0000Z-170516T2330Z/
Russell KS-Barton KS-
628 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSSELL AND BARTON
COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT.

LAT...LON 3892 9904 3893 9848 3858 9848 3827 9903
TIME...MOT...LOC 2328Z 225DEG 48KT 3861 9871 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:11 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 16, 3:11 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Tue May 16 2017

Forecast highlights focus around severe thunderstorm chances this
afternoon-evening, and again Thursday afternoon- evening, and yet
again Friday afternoon- evening.

Thunderstorms have begun to form across the TX and OK Panhandles,
as large-scale ascent is overspreading a sharpening dryline.
Anticipate this activity to continue filling in across the
Panhandles and into southwest KS this afternoon and eventually
spreading northeast into central KS late this afternoon and
evening. Given expected storm motions, thinking activity late this
afternoon and evening will remain mainly northwest of the KS
Turnpike corridor, along axis of greatest instability just
south/southeast of a quasi-stationary frontal zone. Strong
instability in concert with ample deep-layer shear will support
severe storms, capable of large hail and damaging winds. Across at
least Wichita's forecast area, thinking the tornado threat will
remain fairly low, given expected storm mergers and questionable
shear profile that will favor more of a messy storm mode with
embedded supercell structures. Better tornado potential will
likely remain generally along/west of Russell-Barton-Barber
counties, where storms will remain more discrete. Locally very
heavy rain and flooding will also be a concern, especially if
activity trains across central KS.

2nd round of storms is expected to arrive across central and
south- central KS from the west/southwest toward midnight,
spreading into eastern Kansas by late tonight, as strong lift
associated with parent shortwave trough and mid-level cooling
approaches. This activity will likely be mostly sub-severe,
although cannot rule out marginal hail and 50-60 mph winds, as
activity should tend to be fairly linear given strong forcing.

There will be a lull in thunderstorms Wednesday-Wednesday night,
as subsidence overspreads the KS region in wake of tonight's
system. However, a tight pressure gradient and strong/deep mixing
will promote strong and gusty southwest winds from mid-morning
through early evening. A wind advisory will likely be needed
across much of the area, although after interoffice collaboration
will punt decision to night shift forecaster.

Attention then turns to severe thunderstorm potential Thursday
late afternoon and evening across central and south-central KS, as
a dryline/frontal zone combo tighten up ahead of another powerful
shortwave approaching from the southwest. Once again, strong
instability in concert with 40-50 kts deep layer shear will
support severe storms capable of large hail and damaging winds.
Deep layer shear and upper flow vectors do not display a huge
angle across the dryline, which could tend to favor more of a
mixed storm mode, possibly lessening the tornado potential.
However, low-level shear is impressive owing to a strong low-level
jet and backed surface flow, so any discrete storms and/or tail
end charlie storms would have tornado potential well into Thursday
evening, some of which could be on the strong/violent side. Will
continue to monitor.

Finally, we turn to storm potential Friday afternoon-evening
across generally the eastern half of KS, as the parent shortwave
trough finally begins to eject northeast across the Plains. Storm
potential will likely be highly contingent on extent of Thursday
night storms. If Thursday night storms develop a large complex and
associated cold pool, effectively scouring-out the airmass (i.e.
12z NAM solution), Friday severe weather potential will probably
be less. However, if Thursday night complex does not develop a
massive cold pool, severe weather potential will be higher Friday.
Will continue to monitor trends.

.LONG TERM...(Saturday through Tuesday)
Issued at 309 PM CDT Tue May 16 2017

Weather settles down severe weather- wise for several days once
the Friday night system clears to the east. There are some model
differences on how fast the early weekend system will eject
northeast, with the ECMWF and Canadian models lingering
precipitation over southeast Kansas much of the day Saturday
compared to the GFS. Medium range consensus supports increasing
precipitation chances Monday night/early Tuesday, but severe
potential appears low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1231 PM CDT Tue May 16 2017

Aviation concern will be storm chances this evening.

Storms are expected to develop along a dryline over western KS
late this afternoon. This activity will track east and northeast,
affecting central KS generally after 6 pm and areas along and east
of I-135 after 9pm. Large hail and high winds will be main
threats with the storms. May see some MVFR ceilings mix-in this
afternoon as low level moisture continues to increase, but
confidence is high they will not go to IFR levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  57  83 /  70  10   0  20
Hutchinson      61  81  54  81 /  60  10   0  20
Newton          62  79  55  81 /  60  20   0  20
ElDorado        63  80  58  82 /  70  20   0  20
Winfield-KWLD   63  82  60  84 /  60  20   0  20
Russell         60  77  51  75 /  80  20   0  20
Great Bend      59  79  51  77 /  80  10   0  20
Salina          62  80  54  79 /  60  20   0  20
McPherson       62  80  53  79 /  60  20   0  20
Coffeyville     66  84  64  85 /  50  30  10  10
Chanute         66  83  62  84 /  60  30  10  10
Iola            66  82  62  83 /  50  30  10  20
Parsons-KPPF    66  83  63  84 /  50  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Kleinsasser
LONG TERM...Kleinsasser
AVIATION...RBL
Hazardous weather outlook, May 16, 4:09 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue May 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will impact the region
this evening and overnight. The highest threat for large hail and
damaging winds and perhaps an isolated tornado will be mainly across
central and south-central Kansas this evening, mainly west and
northwest of the Turnpike. A second round of thunderstorms is
expected to approach central and south-central Kansas toward
midnight, spreading into eastern Kansas later tonight, but this
activity should mostly be sub-severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty southwest winds will prevail across the region
Wednesday, sustained around 30 mph with gusts up to 50 mph
possible.

The next chance for organized severe thunderstorms is Thursday late
afternoon and evening, especially over south-central Kansas. Large
hail, damaging winds and heavy rain are possible, along with the
potential for a few tornadoes. While some uncertainty exists, there
is some potential for higher-end severe weather, so please check
later outlooks for updated information.

Another round of strong to severe storms is possible Friday
afternoon and evening over mainly eastern and southern Kansas,
along with locally heavy rain and flooding. There remains some
uncertainty, so once again please stay tuned.

More storms are possible Monday afternoon and night, with at least
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening across central and south-
central Kansas, mainly west and northwest of the Kansas Turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:05 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Rice, Russell55 min
May 16, 1:45 AM CDTHigh Wind WarningICTEllsworth, Lincoln, Russell75 min
May 16, 2:02 AM CDTSpecial Weather StatementICTReno43 min
May 16, 2:26 AM CDTSpecial Weather StatementICTSaline64 min
May 16, 2:45 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion60 min
May 16, 3:44 AM CDTSpecial Weather StatementICTMarion46 min
May 16, 6:30 PM CDTSpecial Weather StatementICTRussell30 min
May 16, 6:39 PM CDTSpecial Weather StatementICTLincoln36 min
May 16, 6:56 PM CDTSevere Thunderstorm WarningICTLincoln14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.